any one know effects of long term azithromycin?

Had my appointment at the hospital now and I have a few areas of very mild bronchiectasis . I have been prescribed long term Azithromycin. The effect after a week is wonderful stopped the cough and the pain and energy levels right back up to near normal for me. Just wondering if anyone out there knows what the disadvantages of Azithromycin are?

25 Replies

oldestnewest
  • I have been taking Azithromycin three times weekly since September 2010. The only unpleasant effect I have experienced is that sometimes it causes mild diarrheoa. Other than that it certainly seems to be helping in my treatment of Pulmonary Fibrosis and my Hospital Consultant wants me to continue to take this medication.

  • Glad they are helping you; maintenance antibiotics are good at preventing or lessening infections, as long as they work for you Val

  • I took maintenance antibiotics last summer and I didn't get a chest infection till Spring 2012. However, I had to stop taking them after 3 months as the diarrheoa got too bad. So they work but it is a matter of whether your body can stand the side effects. Hope this helps.

    Mandy

  • My dads specialist said he could try azithromycin if he wanted but didn't recommend it as the side effects would be too severe. He gave us an information leaflet on it and said read it at home!

    Great to read that its working for you though

  • I could'nt take it gave me terrible acidy stomach, take Clarithromycin instead have had no problems Val x

  • Thanks for all your comments! I feel so much better coughing and pain reduced so will continue as so far no side effects. Good luck to all of you.

  • Antibiotics "knock-out" friendly stomach bacteria, I take Acidophilus probiotics after taking antibiotics to stop the diarrheoa and stomach pain. Think inhaled antibiotics might be better as they do not travel through the stomach but I have not tried them yet. I hope you continue to improve - me too !

  • I've been on azithromycin since February and for me it's been a revelation (i have bronchectasis in the bade of my lungs). Really has made a huge difference. I am not aware of it having any side effects as such. As for it giving you the squits (I can't spell the 'd' word! ;-) ) well i sometimes think it has the opposite effect on me!

  • so far no side effects early days I know but I will settle for feeling so much better at the moment Thanks for all your comments make such a difference!

  • I have bronchiectasis and I've been on it for, ooh, 3 or 4 years now, 3 x weekly like you. It's a great ab cos it really reduces inflammation in the airways, which is very effective in preventing bugs setting up home in our lungs, keeping them cleaner.

    I've never had any side effects, no tummy problems, nothing. However one thing you should be aware of is that it can - tho unlikely - become ototoxic with continued use, so has the potential to cause hearing damage. You'd be very unlucky if that happened, but if you ever notice any deterioration in your hearing, or tinnitus, then it's reversible if you stop taking the drug straightaway & then you can try it again after a while.

    Because I have unrelated hearing problems - thanks to childhood measles - my consultant is especially careful and gives me a 2 or 3 months break during the summer months. So far I've had no problems and the benefits have been enormous.

    love,

    FF x

  • Thanks. I feel very reassured. So far no side effects at all although I realise it is early days but the relief at having no more pain and much less cough is fantastic. My case is mild . I know I am lucky compared to others and thank you for sending such helpful and kind comments.

  • I have been taking it since Dec and have had the same experience as you. It has made my life so much better and I have not noticed any side effects. Unfortunately I had my medication review with my GP on Monday and he suggested stopping it for the summer. I am rapidly regressing to the state I was in before I started Az so have an appt tomorrow to ask if I can go back on it. FIngers crossed.

  • I have always coughed and didnt know I had bronchiectasis until I had pneumonias and chest infections on a VERY regular basis after chemo for breast cancer in 2011.The consultant put me on a trickle dose(ie x3 per week ) of Azithromycin a year ago to keep the chest infections at bay. Christmas , my daughter commented on me not hearing people speak to me.Saw GP, gave me Flixonase for 6 weeks - only made my nose bleed.Put me on waiting list to see ENT person- appt in a weeks time.Now i'm really very deaf-its driving me and my partner nuts !!! Saw Respiratory consultant 2 weeks ago - straight away told me it was the Azithromycin and to stop it NOW. he had never seen it before ! I'll still see the ENT person incase there's something else...but boy , am I fed up- nothing but one problem after the other after being diagnose with cancer back in 2010. Any one know how long it could take to have my hearing back.....please !!

  • It is your life your illness not the GP! AZ is expensive so that has to be a consideration for a GP but not for you. All the literature suggests it is highly successful and quality of life hugely improved . I have no side effects and feel so much better. I am looked after by the hospital even though it is not a "bad case" of bronchiectasis Good luck tomorrow.

  • I think my GP did something he thought was reasonable but I am sure the benefit I get is mostly the anti inflammatory action rather than preventing infection. I hope when I go back they will understand this. Mine is not a "bad case" either but the consultant I saw was very anti long term antibiotics and it was my GP that prescribed it first. Will let you know how I get on tomorrow. Thanks for your support.

  • Please do and good luck.

  • Well that was brilliant. As soon as I started to talk my GP realised I was struggling and put me back on Azythromycin. A bit frustrated at the setback but at least I know I will improve quickly now and get back to where I was.

  • On that great! The hospital told me if you need it use it! Don't look at it as a setback. I think the important thing is to stay well. Bronchiectasis won't go away and if three weekly antibiotics work why not. I have no medical qualifications but just the thoughts of a fellow sufferer. You obviously have a great GP,! Keep in touch. I have a follow up appointment in two weeks and will let you know what happens.

  • Thanks. Let me know how you get on.

  • How did your follow up appt go?

  • Oh thanks for asking. Went well. I had an attack of bronchitis about a month ago so the Consultant has asked me to take two weeks of antibiotics if I get another attack . Stay on Azythromycin as he said I actually save the NHS money ! Without the three times weekly dose could end up in hospital with pneumonia and it keeps me feeling well too!

    So it was a "good visit" as like you my main aim is to stay on the AZ . No doubt I feel much better on it.

    Thanks keep in touch.

  • Thats good, sounds like your consultant has the right approach. What do you take when you get a chest infection? Do you have a rescue pack?

    I developed a chest infection a week after my Az was stopped. Took Doxycycline for a week and 5 days of pred which seemed to clear it so foolishly I stopped the doxy. It flared up again last week so back on Doxy for 2 weeks this time. Hopefully that will do the trick and I can get back to the stable state I was in. I had been getting loads of exercise including run/walking and have signed up for a 10k race in Sept so need to stay well if I am going to do that! I am definitely much mroe resilient than I was last time I had a chest infection before I started my regular Az.

  • I take used to take one week of Co -amoxiclav Augmentin 625mg then back on to the regular AZ. But the Consultant has said must take two weeks. My GP renews the prescription as soon as I tell him I have used the last lot ! I was so unwell even with very mild bronchiectasis awful pains in my chest and lost a lot of weight but the AZ has really turned my life around. I am not as fit as you but swim three times a week and I am sure that staying healthy is very important. Sounds like you have a really good GP! Keep me posted !

  • i am now 75 and have been taking 250 mg of arithromycine daily for the last 4 years without any side effects

  • the regime i am on is 2 mg of prednisolone ,1 250 mg azithromycin ,1 tiotropium poder capsul and 2x 50mic dose of fluticasone dry powd inhaler daily this is because i have an immune deficency.and used to get a chest infection a least once a month.i now am in the best of health

You may also like...